CaltechAUTHORS
  A Caltech Library Service

Word length in surface groups with characteristic generating sets

Calegari, Danny (2008) Word length in surface groups with characteristic generating sets. Proceedings of the American Mathematical Society, 136 (7). pp. 2631-2637. ISSN 0002-9939. doi:10.1090/S0002-9939-08-09443-4. https://resolver.caltech.edu/CaltechAUTHORS:CALpams08

[img]
Preview
PDF - Published Version
See Usage Policy.

134kB

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:CALpams08

Abstract

A subset of a group is characteristic if it is invariant under every automorphism of the group. We study word length in fundamental groups of closed hyperbolic surfaces with respect to characteristic generating sets consisting of a finite union of orbits of the automorphism group, and show that the translation length of any element with a nonzero crossing number is positive, and bounded below by a constant depending only (and explicitly) on a bound on the crossing numbers of generating elements. This answers a question of Benson Farb.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1090/S0002-9939-08-09443-4DOIUNSPECIFIED
http://www.ams.org/proc/2008-136-07/S0002-9939-08-09443-4/home.htmlPublisherUNSPECIFIED
Additional Information:© 2008 American Mathematical Society. The copyright for this article reverts to public domain after 28 years from publication. Received by the editors May 21, 2007. Article electronically published on February 29, 2008. I would like to thank Benson Farb for posing the question which this paper addresses, Chris Leininger for the observation mentioned in Remark 3.3, and the anonymous referee. This research was carried out while I was at the Tokyo Institute of Technology, hosted by Sadayoshi Kojima. I thank TIT and Professor Kojima for their hospitality.
Funders:
Funding AgencyGrant Number
National Science FoundationDMS 0405491
Issue or Number:7
DOI:10.1090/S0002-9939-08-09443-4
Record Number:CaltechAUTHORS:CALpams08
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:CALpams08
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:13295
Collection:CaltechAUTHORS
Deposited By:INVALID USER
Deposited On:06 Feb 2009 00:46
Last Modified:08 Nov 2021 22:36

Repository Staff Only: item control page